Alert archive / California / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Las Vegas, NV

July 7, 2001Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 7, 2001, 7:32 PM PDT for Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 7, 2001, 7:32 PM PDT (02:32 UTC)
Expired
Jul 7, 2001, 10:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Inyo County, CA

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 2.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1125 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1555 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 080236
FFWLAS

CAC027-080530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
732 PM PDT SAT JUL 7 2001

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL INYO COUNTY IN EASTERN CALIFORNIA

* UNTIL 1030 PM PDT

* AT 732 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  INTENSE THUNDERSTORM WITH VERY HEAVY RAIN OVER NORTH CENTRAL INYO  
  COUNTY...OR ABOUT 19 MILES NORTHWEST OF STOVEPIPE WELLS...MOVING
  SLOWLY TO THE NORTH. THE STORM IS LIKELY DROPPING HEAVY RAIN
  ON THE GRAPEVINE MOUNTAINS NEAR THE NORTH HIGHWAY BETWEEN
  STOVEPIPE WELL AND SCOTTYS CASTLE. DRAINAGE IS ACROSS THE HIGHWAY
  INTO THE DEATH VALLEY WASH.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
NORMALLY DRY WASHES AND ARROYOS...AS WELL AS MANY RURAL ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

LAT...LON 3666 11751 3667 11708 3683 11701 3711 11737

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 3:45 PM PDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 7, 3:45 PM PDT, 3 hours 47 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT SAT JUL 7 2001

SYNOPSIS...A FLOW OF DEEP MONSOONAL MOISTURE WILL CONTINUE OVER THE
SOUTHERN GREAT BASIN AND MOJAVE DESERT THROUGH SUNDAY. THE ATMOSPHERE
WILL REMAIN VERY MOIST AND UNSTABLE PRODUCING MORE THUNDERSTORMS WITH
THE THREAT OF LOCALIZED HEAVY RAIN THROUGH THE END OF THE WEEKEND. A
SLIGHT DRYING TREND IS EXPECTED ON MONDAY FOR A DECREASE IN
THUNDERSTORM CHANCES.

DISCUSSION...THUNDERSTORMS FLARED UP IMPRESSIVELY JUST BEFORE NOON
TODAY...WITH THE BIGGEST THREAT BEING FLASH FLOODING DUE TO THE DEEP
MOISTURE OVER THE CWA. HOWEVER...A COUPLE REPORTS OF SEVERE TO NEAR
SEVERE WERE ALSO RECEIVED. THANKS TO SAN DIEGO OFFICE FOR PASSING ON
TORNADO REPORT NEAR JOSHUA TREE. SEVERAL OTHER REPORTS WERE
RECIEVED...INCLUDING SOME WITH DAMAGE. SIGNIFICANT FLASH FLOOD
REPORTS WERE ALSO RECIEVED FOR THE AREA FROM VICTORVILLE TO NEAR 29
PALMS. ALSO...OVER 1 INCH OF RAIN FELL IN PARTS OF CLARK COUNTY IN
LESS THAN 2 HOURS...CAUSING LOCALIZED FLASH FLOODING. ACTIVITY
CONTINUES FROM NORTH OF TPH TO NEAR IGM...WITH STRONGEST STORMS
STILL OVER CENTRAL SAN BERNARDINO COUNTY. THIS ACTIVITY WILL WEAKEN
THIS EVENING...BUT MAYBE NOT DISAPPEAR ALTOGETHER BEFORE HEATING
CAUSES ANOTHER FLARE UP ON SUNDAY.

SHORTWAVE NEAR S CA COAST WILL CONTINUE MOVING SLOWLY NE OVERNIGHT
AND SUNDAY TOWARD NERN CWA. THIS MAY MEAN THAT SUNDAY COULD BE AS OR
MORE ACTIVE THAN TODAY. MAYBE SOME DRYING ON MONDAY AS THE SHORTWAVE
EXITS TO THE NE AND A MORE SW FLOW BEGINS. GRADUALLY DRIED OUT THE
AREA FROM W TO E MONDAY THROUGH WEDNESDAY AND RETURNED TEMPS TO
NORMAL.                      SL

.LAS...A FLASH FLOOD WATCH HAS BEEN ISSUED. PLEASE REFER TO THE
LATEST RNOFFALAS STATEMENT FOR DETAILS.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:28 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.